Browse

You are looking at 1 - 4 of 4 items for :

  • Hyperthyroidism x
  • User-accessible content x
Clear All
Open access

Tomomi Nakao, Ken Takeshima, Hiroyuki Ariyasu, Chiaki Kurimoto, Shinsuke Uraki, Shuhei Morita, Yasushi Furukawa, Hiroshi Iwakura, and Takashi Akamizu

Summary

Thyroid storm (TS) is a life-threatening condition that may suffer thyrotoxic patients. Therapeutic plasma exchange (TPE) is a rescue approach for TS with acute hepatic failure, but it should be initiated with careful considerations. We present a 55-year-old male patient with untreated Graves’ disease who developed TS. Severe hyperthyroidism and refractory atrial fibrillation with congestive heart failure aggregated to multiple organ failure. The patient was recovered by intensive multimodal therapy, but we had difficulty in introducing TPE treatment considering the risk of exacerbation of congestive heart failure due to plasma volume overload. In addition, serum total bilirubin level was not elevated in the early phase to the level of indication for TPE. The clinical course of this patient instructed delayed elevation of bilirubin until the level of indication for TPE in some patients and also demonstrated the risk of exacerbation of congestive heart failure by TPE.

Learning points:

  • Our patient with thyroid storm could be diagnosed and treated promptly using Japan Thyroid Association guidelines for thyroid storm.
  • Delayed elevation of serum bilirubin levels could make the decision of introducing therapeutic plasma exchange difficult in cases of thyroid storm with acute hepatic failure.
  • The risk of worsening congestive heart failure should be considered carefully when performing therapeutic plasma exchange.
Open access

Mauro Boronat

Summary

Isolated, adult-onset central hypothyroidism is very rare, and its diagnosis can be challenging. A 42-year-old patient was referred for evaluation of a 2.8 cm thyroid nodule. She referred symptoms that could be attributed to hypothyroidism and thyroid tests showed low TSH and normal-low levels of free T4. However, evaluation of the remaining pituitary hormones and pituitary MRI were normal, yet a radionuclide scanning revealed that the thyroid nodule was ‘hot’ and the tracer uptake in the remaining thyroid tissue was suppressed. Interpretation of these studies led to a misdiagnosis of subclinical hyperthyroidism and the patient was treated with radioiodine. Soon after treatment, she developed a frank hypothyroidism without appropriate elevation of TSH and the diagnosis of central hypothyroidism was made a posteriori. Long term follow-up revealed a progressive pituitary failure, with subsequent deficiency of ACTH and GH. This case should alert to the possibility of overlooking central hypothyroidism in patients simultaneously bearing primary thyroid diseases able to cause subclinical hyperthyroidism.

Learning points:

  • Although rarely, acquired central hypothyroidism can occur in the absence of other pituitary hormone deficiencies.
  • In these cases, diagnosis is challenging, as symptoms are unspecific and usually mild, and laboratory findings are variable, including low, normal or even slightly elevated TSH levels, along with low or low-normal concentrations of free T4.
  • In cases with low TSH levels, the coexistence of otherwise common disorders able to cause primary thyroid hyperfunction, such as autonomous nodular disease, may lead to a misdiagnosis of subclinical hyperthyroidism.
Open access

Daramjav Narantsatsral, Takagi Junko, Iwayama Hideyuki, Inukai Daisuke, Takama Hiroyuki, Nomura Yuka, Hirase Syo, Morita Hiroyuki, Otake Kazuo, Ogawa Tetsuya, and Takami Akiyoshi

Summary

Dupilumab an inhibitor of the interleukin (IL)-4R-alpha subunit is used for the treatment of allergic diseases. The patient was a 49-year-old man who received dupilumab for the treatment of severe atopic dermatitis. He presented hyperthyroidism with elevated thyroglobulin and anti-thyroid antibody negativity at 4 months after the initiation of therapy. On scintigraphy, the thyroid radioiodine uptake was low. Ultrasonography showed a diffuse hypoechoic area in the thyroid gland. A pathological study revealed lymphocytic infiltration. The administration of dupilumab was continued because of his atopic dermatitis that showed an excellent response. The patient`s hyperthyroidism changed to hypothyroidism 3 weeks later. Six months later his thyroid function normalized without any treatment. We herein describe the case of a patient with atopic dermatitis who developed painless thyroiditis under treatment with dupilumab. To the best of our knowledge, this is the first report of this event in the literature.

Learning points:

  • Dupilumab, a fully human monoclonal antibody that blocks interleukin-4 and interleukin-13, has been shown to be effective in the treatment atopic dermatitis and asthma with eosinophilia.
  • Painless thyroiditis is characterized by transient hyperthyroidism and hypothyroidism and recovery without anti-thyroid treatment.
  • This is the first report of painless thyroiditis as an adverse effect of dupilumab, although conjunctivitis and nasopharyngitis are the main adverse effects of dupilumab.
Open access

Carolina Shalini Singarayar, Foo Siew Hui, Nicholas Cheong, and Goay Swee En

Summary

Thyrotoxicosis is associated with cardiac dysfunction; more commonly, left ventricular dysfunction. However, in recent years, there have been more cases reported on right ventricular dysfunction, often associated with pulmonary hypertension in patients with thyrotoxicosis. Three cases of thyrotoxicosis associated with right ventricular dysfunction were presented. A total of 25 other cases of thyrotoxicosis associated with right ventricular dysfunction published from 1994 to 2017 were reviewed along with the present 3 cases. The mean age was 45 years. Most (82%) of the cases were newly diagnosed thyrotoxicosis. There was a preponderance of female gender (71%) and Graves’ disease (86%) as the underlying aetiology. Common presenting features included dyspnoea, fatigue and ankle oedema. Atrial fibrillation was reported in 50% of the cases. The echocardiography for almost all cases revealed dilated right atrial and or ventricular chambers with elevated pulmonary artery pressure. The abnormal echocardiographic parameters were resolved in most cases after rendering the patients euthyroid. Right ventricular dysfunction and pulmonary hypertension are not well-recognized complications of thyrotoxicosis. They are life-threatening conditions that can be reversed with early recognition and treatment of thyrotoxicosis. Signs and symptoms of right ventricular dysfunction should be sought in all patients with newly diagnosed thyrotoxicosis, and prompt restoration of euthyroidism is warranted in affected patients before the development of overt right heart failure.

Learning points:

  • Thyrotoxicosis is associated with right ventricular dysfunction and pulmonary hypertension apart from left ventricular dysfunction described in typical thyrotoxic cardiomyopathy.
  • Symptoms and signs of right ventricular dysfunction and pulmonary hypertension should be sought in all patients with newly diagnosed thyrotoxicosis.
  • Thyrotoxicosis should be considered in all cases of right ventricular dysfunction or pulmonary hypertension not readily explained by other causes.
  • Prompt restoration of euthyroidism is warranted in patients with thyrotoxicosis complicated by right ventricular dysfunction with or without pulmonary hypertension to allow timely resolution of the abnormal cardiac parameters before development of overt right heart failure.